Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

May 18, 1996Clare County, Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 1996, 11:09 AM EDT for Clare County, Isabella County, Michigan. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1996, 11:09 AM EDT (15:09 UTC)
Expired
May 18, 1996, 11:45 AM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Clare County, MI, Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 117 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:20 AM EDTHail 0.75Clare, MI
May 18, 11:25 AM EDTHail 0.75Loomis, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1996-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1996-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 181508
SVRGRR
MIC035-073-181545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT SAT MAY 18 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 1145 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL LOWER MICHIGAN
 
   ...SOUTHEASTERN CLARE COUNTY...NORTHERN ISABELLA COUNTY
 
AT 1105 AM EDT...GRAND RAPIDS DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM BETWEEN BRINTON AND BEAL CITY IN ISABELLA COUNTY. THIS
STORM WAS MOVING TO THE NORTHEAST AROUND 40 MPH...AND WILL AFFECT
LOOMIS...ROSEBUSH AND CLARE THROUGH 1130 AM. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE WITH THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE SEEK SHELTER FROM THIS SEVERE
THUNDERSTORM IN A STRONG BUILDING. DAMAGING WIND... LARGE HAIL
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM.
STAY INSIDE... AWAY FROM WINDOWS... UNTIL THE ST&ORM HAS PASSED.
 
RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:06 AM EDT, 9 hours 3 minutes earlier.

Area forecast discussion, May 18, 2:06 AM EDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
205 AM EDT SAT MAY 18 1996

NSAT IR LOOP SHOWS CONVECTION CONTINUING TO FIRE ALONG FRONT FROM
MN SOUTH TO OKC. LARGE TSTM COMPLEX IN NRN MN IS BEGINNING TO WEAKEN
AS TRW TO ITS SOUTH ROBS SOME OF THE ENERGY AVAILABLE TO IT. SOME OF
THE TRW HAVE BEGUN TO WEAKEN A LITTLE DURG THE PAST HOUR MAINLY FROM
30I SOUTH TO SERN KS. GENERALLY CLEAR SKIES WERE NOTED OVER THE FA
ALTHOUGH FOG WAS PREVALENT ALONG THE WARM FROM FROM LAN/JXN EAST.
TONIGHTS QUESTION IS WHEN/IF THE TRW TO THE WEST WILL MAKE INTO SW
LWR MI. 00Z RAOBS SHOWED A PRETTY STRONG CAP OVER THE FA BUT GRIDDED
DATA FROM 00Z SHOWED SLIGHTLY COOLER MID LVL TEMPS ADVECTING IN
OVERNIGHT. THIS WILL NO DOUBT ACT TO REDUCE THE CAP A LITTLE. SOMETHING
TO CONSIDER THOUGH IS THE TIME OF NIGHT. THERE`S NOT EXACTLY AN ABUNDANCE
OF SFC HEATING TAKING PLACE AND IN ADDITION, LAKE MI IS STILL PRETTY
COLD COMPARED TO THE AMBIENT AIR TEMP. IF THE LINE OF TSTMS CONTINUES
AT ITS PRESENT CLIP, IT SHOULD MOVE INTO SW LWR AROUND DAYBREAK. BUT
I DO NOT BELIEVE SVR WX IS IN THE OFFING DUE TO SO MANY ENVIRONMENTAL
THINGS GOING AGAINST IT. IT LOOKS LIKE THE FRONT WILL MOVE EAST THRU
THE FA LATE MORNING AND CONTINUE MOVING EAST. NOT A LOT OF WX
BEHIND THE FRONT, JUST MORE HEAT. GRIDDED DATA POINTS TO PARTLY
CLOUDY CONDITONS FOR THE NEXT 24 HRS.

WF

In the hours before

Special weather statement, May 18, 10:49 AM EDT, 20 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-182050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 AM EDT SAT MAY 18 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM...

AT 1045 AM... DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...
WITH A FEW IMBEDDED SEVERE STORMS... FROM NORTH OF GAYLORD SOUTH TO NEAR
SIX LAKES IN MONTCALM COUNTY. THESE STORMS WERE MOVING NORTHEAST AT
AROUND 45 MPH... AS THE LINE ITSELF PROGRESSED EAST AT AROUND 25 MPH.

THESE STORMS WERE FIRING AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE
UNSTABLE AIRMASS IN PLACE ACROSS LOWER MICHIGAN. ADDITIONAL STORMS
COULD DEVELOP SOUTH OF THE EXISTING STORMS... AND AFFECT THE REMAINDER
OF THE WATCH AREA THROUGH EARLY AFTERNOON.

AT THE FIRST SIGN OF AN IMPENDING STORM... TOWERING
THUNDERHEADS... DARKENING SKIES... LIGHTNING AND INCREASING
WIND... MOVE TO A PLACE OF SAFETY. THEN TUNE IN NOAA WEATHER RADIO
OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER
INFORMATION.

TRH
Special weather statement, May 18, 10:53 AM EDT, 16 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-182050-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 AM EDT SAT MAY 18 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM FOR MUCH OF WESTERN
AND CENTRAL MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 400 PM EDT FOR THE FOLLOWING COUNTIES IN WESTERN AND
CENTRAL MICHIGAN: LAKE... OSCEOLA... CLARE... NEWAYGO... MECOSTA...
ISABELLA... MONTCALM... GRATIOT... OTTAWA... KENT... IONIA...
CLINTON... ALLEGAN... BARRY... EATON... INGHAM... VAN BUREN...
KALAMAZOO... CALHOUN... AND JACKSON.

AT 1045 AM... DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...
WITH A FEW IMBEDDED SEVERE STORMS... FROM NORTH OF GAYLORD SOUTH TO NEAR
SIX LAKES IN MONTCALM COUNTY. THESE STORMS WERE MOVING NORTHEAST AT
AROUND 45 MPH... AS THE LINE ITSELF PROGRESSED EAST AT AROUND 25 MPH.

THESE STORMS WERE FIRING AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE
UNSTABLE AIRMASS IN PLACE ACROSS LOWER MICHIGAN. ADDITIONAL STORMS
COULD DEVELOP SOUTH OF THE EXISTING STORMS... AND AFFECT THE REMAINDER
OF THE WATCH AREA THROUGH EARLY AFTERNOON.

AT THE FIRST SIGN OF AN IMPENDING STORM... TOWERING
THUNDERHEADS... DARKENING SKIES... LIGHTNING AND INCREASING
WIND... MOVE TO A PLACE OF SAFETY. THEN TUNE IN NOAA WEATHER RADIO
OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER
INFORMATION.

CORRECTED TO ADD COUNTY NAMES/TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:46 AM EDTSevere Thunderstorm WarningGRRLake29 min
May 18, 9:55 AM EDTSevere Thunderstorm WarningGRROsceola35 min
May 18, 10:17 AM EDTSevere Thunderstorm WarningGRRClare28 min
May 18, 10:48 AM EDTSevere Thunderstorm WarningGRRClare27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.